Heat, Johnson
- When
- August 24, 1:00 PM CST to August 28, 8:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
High temperatures and humidities caused heat indices to reach the 105 degree range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
High temperatures and humidities caused heat indices to reach the 105 degree range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 24, 12:50 AM CST, 12 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 150 AM CDT SUN AUG 24 2003 MOISTURE IMAGERY INDICATES THE UPPER RIDGE SQUARELY CENTERED OVER THE CWA EARLY THIS MORNING. MODELS CONTINUE TO INDICATE LITTLE MOVEMENT THE NEXT COUPLE OF DAYS WITH ONLY SLIGHT WEAKENING EARLY NEXT WEEK. TEMPERATURES WILL BEGIN TO RISE THE NEXT COUPLE OF DAYS AS THE H8 THERMAL RIDGE WILL BE LOCATED FROM NW KANSAS TO IA WITH THE WARMEST TEMPERATURES ACROSS THE WEST CENTRAL AND NW ZONES TODAY. BELIEVE THE ETA IS TOO FAST IN WARMING THE H8 TEMPERATURES ACROSS NORTH CENTRAL MO THIS AFTERNOON. H8 TEMPERATURES TO WARM A LITTLE MORE ON MONDAY DUE TO COMPRESSIONAL WARMING IN ADVANCE OF A WEAK FRONT MOVING SOUTH ACROSS IOWA AND NEBRASKA. TEMPERATURES HANDLED WELL BY PREVIOUS ZONES. AS FAR AS ADVISORIES ARE CONCERNED...FORECASTED H8 TEMPERATURES ARE SLIGHTLY COOLER THAN PREVIOUSLY PROJECTED FOR TODAY AND APPEAR REASONABLE CONSIDERING TEMPERATURES WERE A LITTLE COOLER THAN PROJECTED YESTERDAY. BOUNDARY LAYER WINDS STILL HAVE A RELATIVELY COOL EAST TO SOUTHEAST TRAJECTORY WHICH MAY ALSO BE DELAYING THE HIGH HEAT ALSO. REGARDLESS...AIR MASS RATHER DRY...THUS MAY HAVE TUFF TIME MEETING ADVISORY CRITERIA IN ADVISORY AREA THIS AFTERNOON. DESPITE THE ABOVE REASONING...CLOSE ENOUGH NOT TO DROP ADVISORY AND WILL NOT DROP. WILL NOT ADD ANY OTHER ZONES TO THE ADVISORY AT THIS TIME...ALTHOUGH MAY NEED TO ADD ADDITIONAL COUNTIES TO THE ADVISORY AREA ON MONDAY...ALTHOUGH IT IS QUESTIONABLE AT THIS TIME AS THE MOISTURE RETURN MAY BE DELAYED UNTIL MONDAY NIGHT OR TUESDAY. GRIDS INDICATED THAT MOISTURE RETURN IS SLOW. IT IS LIKELY THAT IT WILL BE TUESDAY BEFORE MOISTURE IS DEEP ENOUGH TO HAVE ANY MAJOR INFLUENCE ON HEAT INDICES. AS FAR AS PRECIPITATION CHANCES...THE ETA MOVES THE WEAK FRONT INTO THE EXTREME NORTHERN ZONES LATE MONDAY NIGHT AND INTO THE CWA ON TUESDAY. THE AVN IS CONSIDERABLE FURTHER NORTH IN IOWA AND NEBRASKA. CONSIDERING THE STRENGTH OF THE RIDGE...BELIEVE THE ETA IS LIKELY TOO FAR SOUTH. HOWEVER...WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTH LATE MONDAY AND TUESDAY ON THE SMALL PROBABILITY THAT THE ETA IS CORRECT. DB 300 PM... EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SUBTROPICAL RIDGE...CENTERED OVER LOWER MO RIVER VALLEY...DOMINATING WEATHER PATTERN ACROSS MUCH OF CONUS. SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER GREAT LAKES REGION WITH RIDGE AXIS EXTENDING ACROSS MID MS INTO LOWER MO RIVER VALLEY. DRY AIR (SURFACE DEW POINTS IN THE MID 50S) ASSOCIATED WITH THIS RIDGE IS IN PLACE ACROSS MUCH OF FORECAST AREA...AND COMBINED WITH PROXIMITY OF UPPER RIDGE AXIS HAS ALLOWED FOR CLEAR SKIES THIS AFTERNOON. CENTER OF UPPER RIDGE IS PROGGED TO SLOWLY MIGRATE AROUND LOW MO RIVER VALLEY/OZARKS/SOUTHERN PLAINS THROUGH EARLY NEXT WEEK. 850MB THERMAL RIDGE...CURRENTLY IN PLACE ACROSS NORTHERN PLAINS...IS FORECAST TO BUILD SOUTHWARD ACROSS FORECAST AREA SUNDAY...AND REMAIN IN PLACE THROUGH AT LEAST MONDAY. EXPECT MAX TEMPS AT OR ABOVE 100 ACROSS WESTERN THIRD OF AREA SUNDAY...THEN SPREAD ACROSS ALL BUT NORTHEASTERN ZONES MONDAY. ALTHOUGH DEW POINTS WILL ONCE AGAIN MIX INTO THE LOW 60S IN MOST LOCATIONS DURING THE AFTERNOON HOURS...HEAT INDICES WILL STILL EXCEED 105 DEGREES DURING MUCH OF THE AFTERNOON ACROSS WEST CENTRAL/SOUTHWEST ZONES. THUS HAVE GONE AHEAD AND ISSUED HEAT ADVISORY THROUGH MONDAY FOR AREAS ALONG/SOUTHWEST OF A KMCI TO KSZL LINE. THIS ADVISORY WILL LIKELY NEED TO BE EXPANDED FURTHER EAST FOR MONDAY. SEAMAN FOR NEXT WEEK...TEMPERATURES LOOK TO REMAIN WELL ABOVE NORMAL THROUGH AT LEAST THURSDAY. MID RANGE MODELS HAVE BACKED OFF ON THE STRENGTH OF THE SHORT WAVES MOVING THROUGH SOUTHERN CANADA AND THE NORTHERN PLAINS EARLY NEXT WEEK...LEAVING THE PERSISTENT HOT RIDGE IN PLACE. AS A RESULT I HAVE PUSHED TEMPS UP THROUGH THURSDAY A DEGREE OR TWO. CURRENT MODEL TRENDS SUGGEST THAT OUR NEXT CHANCE FOR ANY COOLER WEATHER WILL ARRIVE IN KANSAS AND MISSOURI NEXT FRIDAY...AS A WEEK FRONT TRIES TO SETTLE THROUGH PLAINS. FRIDAYS FRONTAL PASSAGE COULD SPARK SOME THUNDERSTORMS...BUT I AM NOT CONFIDENT ENOUGH IN TIMING ...OR IN THE STRENGTH...TO PUT ANYTHING MORE THAN A SLIGHT CHANCE IN THE GRIDS. CUTTER .EAX... KS...HEAT ADVISORY UNTIL 800 PM CDT MONDAY FOR ZONES KSZ057... KSZ060...KSZ103>105. MO...HEAT ADVISORY UNTIL 800 PM CDT MONDAY FOR ZONES MOZ028>029... MOZ037...MOZ043>044...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT SUN AUG 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR WEST CENTRAL MISSOURI AS WELL AS EXTREME EAST CENTRAL KANSAS FOR THIS AFTERNOON THROUGH MONDAY EVENING. TEMPERATURES ARE EXPECTED TO EXCEED 100 WITH HEAT INDICES AROUND 105. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY HOT TEMPERATURES WILL CONTINUE ON MONDAY...WITH THE HOT TEMPERATURES CONTINUING THROUGH AT LEAST MID-WEEK. HEAT INDICES ON MONDAY WILL RANGE FROM 100 TO 105. ON FRIDAY...A COLD FRONT WILL BRING THE CHANCE OF THUNDERSTORMS TO THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333786, 5333787, 5333788.